HealthDay News — Multivitamin use before diagnosis of breast cancer is associated with reduced risk of symptoms of chemotherapy-induced peripheral neuropathy, according to a study published online in the Journal of the National Cancer Institute.1
Gary R Zirpoli, PhD, from the Roswell Park Cancer Institute in Buffalo, NY, and colleagues examined use of dietary supplements before and during treatment in relation to CIPN using data from questionnaires completed by 1225 breast cancer patients. The authors assessed supplement use in relation to CIPN; they used the National Cancer Institute Common Terminology Criteria for Adverse Events (CTCAE v. 3.0) and the self-reported Functional Assessment of Cancer Therapy/Gynecologic Oncology Group Neurotoxicity (FACT/GOG-Ntx) subscale.
The researchers found that there was an association for multivitamin use before diagnosis with reduced symptoms of CIPN (CTCAE-adjusted odds ratio, .6; 95% CI, .42 to .87]; FACT/GOG-Ntx-adjusted OR, .78; 95% CI, .61 to 1]).
There was a marginal inverse correlation for use during treatment with CIPN (CTCAE-adjusted odds ratio, .73; 95%, .49 to 1.08]; FACT/GOG-Ntx-adjusted odds ratio, .77; 95% CI, .6 to .99]). There was no significant correlation for other supplement use, either before diagnosis or during treatment, with CIPN.
“Multivitamin use could be a surrogate for other related behaviors that are the actual drivers of the association with reduced CIPN,” the authors write.
The study was partially funded by Amgen.
- Zirpoli GR, McCann SE, Sucheston-Campbell LE, et al. Supplement use and chemotherapy-induced peripheral neuropathy in a cooperative group trial (S0221): the DELCaP study [published online September 1, 2017]. JNCI. doi: 10.1093/jnci/djx098